Differential and Integral Equations

On "verifiability" of models of the motion of large eddies in turbulent flows

M. Kaya and W. J. Layton

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


If the Navier-Stokes equations are averaged by a local, spacial filter (denoted by an over-bar) the following system results: $$\nabla \cdot {\overline{u}} = 0 \ \text{and}\ {\overline{u}}_t + {\overline{u}} \cdot \nabla {\overline{u}} - Re^{-1} \ \Delta {\overline{u}} + \nabla \cdot \mathbb R(u) + \nabla {\overline{p}} = {\overline{f}},$$ where $\mathbb R(u): = {\overline{u \ u}} - {\overline{u}} \ {\overline{u}}$ denotes the Reynold's stresses. To close this system, various models for the Reynold's stresses of the form $\mathbb R(u) \cong \tilde {\mathbb R}({\overline{u}})$ are used. The desire is that the solution to the resulting system (call it $w$) be close to ${\overline{u}}$. However, models are often validated instead by calculating $u$ and explicitly checking $||\mathbb R(u) - \tilde {\mathbb R}({\overline{u}})||$. This report studies conditions under which the latter being small implies $w$ is close to ${\overline{u}}$. (we call this {\it verifiability} of a model.) Since ${\overline{u}} \rightarrow u$ as $\delta \rightarrow 0$, we also study when it can be proven that $w\rightarrow u$ as $\delta \rightarrow 0$.

Article information

Differential Integral Equations, Volume 15, Number 11 (2002), 1395-1407.

First available in Project Euclid: 21 December 2012

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 76F02: Fundamentals
Secondary: 35Q30: Navier-Stokes equations [See also 76D05, 76D07, 76N10] 76D17: Viscous vortex flows


Kaya, M.; Layton, W. J. On "verifiability" of models of the motion of large eddies in turbulent flows. Differential Integral Equations 15 (2002), no. 11, 1395--1407. https://projecteuclid.org/euclid.die/1356060729

Export citation